Since the start of the COVID-19 pandemic, health officials have noted an alarming rise in drug overdose deaths. One of the most common causes of an overdose is counterfeit pills containing fentanyl.
Addiction specialists say if more people carry naloxone it could be the difference between life and death. It’s a life-saving medication that can reverse an overdose from opioids.
You can get naloxone at your local pharmacy without a prescription.
“Tennessee has a standing order where you can go in and request it naloxone over the counter at any CVS and most Kroger pharmacies,” said Brian Sullivan, executive board member of The Prevention Alliance of TN.
Addiction is something that’s hits close to home for Andrea Hancock, whose son overdosed several months ago. She says thanks to his friends who were carrying naloxone, he was saved.
“The bottom line is that naloxone saves lives. People are dying and we have the antidote. Learn how to use naloxone. Carry naloxone and save a life,” Hancock said.
According to Tennessee Health Commissioner Dr. Lisa Piercey, more than 3,000 Tennesseans died from overdoses in 2020 — a 45% increase from 2019. The figure also exceeds the national increase of 30% during the same time period.
Piercey said the overdoses have occurred primarily in the 35 to 44 age range and have involved fentanyl and meth.
The state has seen an increase in the number of counterfeit drugs being sold and produced. These counterfeit drugs are marketed to look identical to legitimate drugs.
“So they’re thinking how can we sell more,” Sullivan said. “Well they don’t want clients dead from overdose but also don’t want them healthy, you want to hook them, you want them to keep coming back so let’s say they purchase Adderall or Xanax and they get an extra bump or hit they think my supplier has the good stuff.”
Fentanyl is 100 times stronger than morphine and can be deadly even in small doses.
In Nashville, fentanyl was linked to 80% of the city’s overdose toxicology reports last year.
Signs of overdose include:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What to do if you think someone is overdosing:
- Call 911 immediately.
- Administer naloxone, if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency assistance arrives.
Read the full article here.